Hail, Meade
- When
- August 23, 1:24 PM MST
- Where
- Meade County, 4 mi NNW of Tilford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.353, -103.451
A thunderstorm briefly became severe over southwestern Meade County, producing large hail north of Tilford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Meade County, producing large hail north of Tilford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 10:03 AM MST, 3 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1103 AM MDT Thu Aug 23 2018 .DISCUSSION...(Today Through Wednesday) Issued at 158 AM MDT Thu Aug 23 2018 Upper low pressure system is moving over the northern Rockies, pushing some clouds into the region. Surface trough axis stretches across eastern MT/WY. Winds across the CWA are southerly around 10 kts, and temperatures are generally around 60. The downsloped northern foothills are still in the 70s at 2 AM. The upper low will swing through the Dakotas today and tonight. This morning, the area of max positive vorticity advection will move over northwestern SD, helping to spark some showers/storms there. By this afternoon, around 2000 J/kg MLCAPE will develop across the western/central SD plains; however, the best forcing will then be east of the CWA. Shear will be sufficient for the development of supercells, especially across south central SD, but most of the hi- res models keep storms north of that area. Some strong to severe storms will be possible, but not too excited about the severe weather threat today. Better potential will be farther east. Transient upper ridging develops over the region Friday between the exiting low and another Pac NW trough. Under sunny skies, temperatures will warm into the 80s and lower 90s. Warm and mostly dry weather will continue through the weekend, although a couple of weak shortwaves moving through southwest flow could bring a few showers/storms to parts of the area. The GFS and ECMWF show the trough breaking down early next week, with remnants of the trough producing some showers/storms Monday night/Tuesday. This may also result in a bit of a cooldown. Models are then showing another period of warmer and drier weather for the latter half of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1102 AM MDT Thu Aug 23 2018 An upper disturbance and a surface front will bring a few showers and thunderstorms to the area through the period, but especially this afternoon and early evening. Any storm may produce local MVFR conditions. Isolated strong to severe thunderstorms are possible over western and central SD this afternoon and evening. && .FIRE WEATHER... Issued At 158 AM MDT Thu Aug 23 2018 Although winds will be breezy today, min RH values won't be low enough for fire weather concerns. Min RH values around 15% are expected across northeastern WY on Friday, but winds will be light. However, on Sunday, northeastern WY could see some breezy winds and min RH values approaching 15%. Will be something to watch. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...10 FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 848 AM MDT Thu Aug 23 2018 WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 848 AM MDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected today. Organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Breezy winds and minimum relative humidity values as low as 15 percent will increase the fire danger Sunday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight, but especially this afternoon. There is a risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 200 PM MDT THU AUG 23 2018 WYZ057-058-232030- Weston WY-Wyoming Black Hills WY- 200 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON COUNTY UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over Upton, or 25 miles southwest of Sundance, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upton and Osage. LAT...LON 4404 10472 4416 10467 4415 10432 4389 10445 TIME...MOT...LOC 2000Z 285DEG 22KT 4408 10462 Eagan
Special Weather Statement National Weather Service Rapid City SD 216 PM MDT THU AUG 23 2018 SDZ072-073-232045- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 216 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Meade, or near Sturgis, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sturgis, Tilford, Fort Meade and Bear Butte State Park. This Includes Interstate 90 in South Dakota between Mile Markers 29 and 40. LAT...LON 4434 10357 4445 10356 4449 10326 4425 10329 TIME...MOT...LOC 2015Z 274DEG 22KT 4438 10351 Eagan
The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772687.